Tennessee, 2019

Damaging Winds in Tennessee, June 19, 2019

June 19, 2019 · NWS MEG · 4 events in 2 counties and zones

An upper level disturbance brought a couple of severe thunderstorms to portions of southwest Tennessee during the late evening hours of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance brought a couple of severe thunderstorms to portions of southwest Tennessee during the late evening hours of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 19, 7:55 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 7:55 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
855 PM CDT Wed Jun 19 2019

.DISCUSSION...

Skies are partly cloudy across the forecast area this evening with
temperatures from the lower 70s to lower 80s. Most of the
thunderstorms that were over northwest Tennessee earlier this
evening have moved into middle Tennessee. One large thunderstorm
is in southeast Missouri and about to move into northwest
Tennessee. More thunderstorms are moving across central and
western Arkansas and will reach our southwest counties in a couple
of hours. Some of these thunderstorm may be severe when they reach
the Mid-South and so a Severe Thunderstorm Watch has been issued
until 4 AM.

ARS

&&

.PREV DISCUSSION... /issued 320 PM CDT Wed Jun 19 2019/

DISCUSSION...
Shortwave trough and attendant surface low are making their way
through MO into IL this afternoon. Thunderstorms have formed, most
notably in Kentucky and Illinois with a scattering in the
Bootheel and West Tennessee. CAMs have this activity moving north
and east of the area during the afternoon hours. Damaging wind is
the main threat with these storms which is covered by current
Severe Thunderstorm Watch.

Later tonight focus shifts to weak cold front moving through the
region. Thunderstorms should move through the Ark-LA-TX into our
area this evening and into the overnight. North Mississippi has
the greatest risk with these storms, especially for damaging wind.

Pattern turns rather sticky as a upper ridge builds into our area
for late in the week. Our Heat Index values, especially in the
Delta Region should rise to the 100 to 105 range in Friday and
Saturday.

Models converge to bringing another cold front for Monday. The
usual timing differences are noted, with the ECMWF a bit slower,
but this should touch off another round of Thunderstorms for our
area and relief from the heat. For the rest of the forecast period
diurnal convection is expected in the general northwest upper
flow regime and temps a tad below average.

 Belles

&&

.AVIATION...
00Z TAFS

Mainly VFR conds over the next 24 hours. -SHRA and -TSRA is
expected to move into all sites after 03Z as a cold front
approaches from the west. Added tempo groups for potential
MVFR/IFR conds as storms move near each site. Most activity will
move out after 20/09Z with a return to VFR at all stations.

A few lingering showers are possible at MKL and TUP tomorrow, but
confidence is too low to mention in the TAF right now.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 19, 3:16 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
416 PM CDT Wed Jun 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-202330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
416 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight through early Thursday
morning across the Midsouth. Damaging wind and large hail will be
the primary threats. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions are expected Friday and Saturday with
afternoon heat indices between 100 and 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jun 19, 5:13 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT Wed Jun 19 2019

TNZ022-192345-
Benton TN-
613 PM CDT Wed Jun 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Central Benton County in western Tennessee...

At 613 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Camden, moving east at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in central Benton County should monitor this storm closely.

LAT...LON 3612 8792 3611 8794 3608 8796 3603 8800
      3600 8800 3598 8802 3595 8802 3594 8800
      3594 8793 3592 8793 3595 8821 3613 8820
      3613 8792
TIME...MOT...LOC 2313Z 273DEG 30KT 3604 8811

SGW
Special weather statement, Jun 19, 5:32 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 PM CDT Wed Jun 19 2019

TNZ021-022-200000-
Carroll TN-Benton TN-
632 PM CDT Wed Jun 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

East central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...

At 631 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Huntingdon, moving east at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Carroll and southwestern Benton Counties
should monitor this storm closely.

LAT...LON 3589 8838 3602 8845 3611 8816 3590 8807
TIME...MOT...LOC 2331Z 261DEG 27KT 3597 8838

SGW
Special weather statement, Jun 19, 6:14 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
714 PM CDT Wed Jun 19 2019

TNZ004-021-022-200100-
Carroll TN-Benton TN-Henry TN-
714 PM CDT Wed Jun 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Northeastern Carroll County in western Tennessee...
Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...

At 713 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Vale, or 8 miles northeast of Huntingdon,
moving northeast at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Carroll...northern Benton and southeastern
Henry Counties should monitor this storm closely.

LAT...LON 3599 8829 3611 8842 3644 8806 3643 8804
      3637 8800 3635 8798 3627 8794 3622 8795
      3621 8794 3618 8793
TIME...MOT...LOC 0013Z 234DEG 43KT 3609 8830

SGW
Special weather statement, Jun 19, 8:06 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
906 PM CDT Wed Jun 19 2019

TNZ001-002-200245-
Lake TN-Obion TN-
906 PM CDT Wed Jun 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Western Obion County in western Tennessee...

At 906 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Marston, or near New Madrid, moving east at
35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Lake and western Obion Counties should monitor
this storm closely.

LAT...LON 3650 8911 3627 8924 3636 8951 3638 8951
      3642 8955 3644 8954 3646 8952 3648 8952
      3650 8954 3650 8949 3647 8949 3646 8947
      3647 8944 3650 8942 3651 8930
TIME...MOT...LOC 0206Z 291DEG 31KT 3649 8957

SGW

The radar

The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 19, 10:54 PM CST to 11:05 PM CST
Where
Shelby County, (Mem)memphis Intl Ar to 0.69 mi E of (Mem)memphis Intl Ar
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
35.050, -89.980

Measured at Memphis International Airport.

Thunderstorm Wind, Shelby

When
June 19, 10:59 PM CST to 11:09 PM CST
Where
Shelby County, 1.54 mi SE of Griffin Corner to 1.64 mi NNE of Lucy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
35.313, -89.983

Large tree down near Millington.

Thunderstorm Wind, Tipton

When
June 19, 11:13 PM CST to 11:30 PM CST
Where
Tipton County, 0.89 mi SSW of Dixonville to 1.29 mi NW of Gift
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.419, -89.958

Several trees down across Tipton County, specifcally in the Drummond, Quito, and Covington Areas. Also widespread power outages.

Thunderstorm Wind, Tipton

When
June 19, 11:20 PM CST to 11:30 PM CST
Where
Tipton County, 0.1 mi W of Solo to 0.87 mi NW of Antioch
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
35.580, -89.602

Recorded at Covington RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828244, 828245, 828246, 828247.